The long-term use of oral contraceptives, such as birth control pills that contain progesterone and estrogen, has been known to cause dental side effects such as gingivitis.
Moreover, studies show that women who use birth control pills are actually twice as likely to suffer from dry socket – a complication that occurs after tooth extraction, preventing the blood from clotting properly.
As such, they should consult a dentist before scheduling any major dental procedure due to the risk of excessive bleeding.
Effects of birth control pills on oral health
Oral contraceptives or birth control pills, can have various effects on your dental health, including:
Gingival Inflammation and gingival enlargement
Oral contraceptives contain progesterone and estrogen hormones. The high levels of progesterone can increase blood flow to the gum tissue, due to vasodilation and increased capillary permeability. This can result in the migration of fluid and white blood cells out of the blood vessels, contributing to inflammation and compromising the health of the gum tissues.
Ultimately, this makes the gums more sensitive and prone to irritation, swelling, redness, and an increased tendency towards gingival bleeding. That said, most reports and studies are based on earlier formulations of oral contraceptives, and may not reflect the effects of modern pills based on new compositions.
Women using oral contraceptives may have a higher prevalence of Streptococcus mutans in their oral cavity. This specific bacteria is known to be a major contributor to the development of dental caries.
The changes in progesterone and estrogen levels brought about by contraceptives further increases the risk of tooth cavities by influencing the gum tissue’s sensitivity and immune response. This not only helps to create an environment that is favorable for the growth of bacteria associated with dental caries, but also weaken the body’s defense mechanisms, making it more difficult to combat harmful bacteria and prevent dental caries.
Periodontal disease progression
Progesterone and estrogen fluctuations can also affect collagen production in the gingival tissues. Collagen is important for maintaining the structural integrity of the gums and supporting their ability to repair and regenerate. Reduced collagen production can impair the body’s ability to maintain healthy gingival tissues, making them more susceptible to symptoms of advanced gum disease (periodontitis), including loose teeth, pain, and bleeding.
Women taking contraceptive medications may experience measurable changes in salivary components and flow. These changes can include a decrease in concentrations of certain substances in their saliva, like proteins, sialic acid, hydrogen ions, and total electrolytes. In addition, studies have reported both an increase and decrease in salivary flow among women using oral contraceptives.
This may have various implications, including:
- Poor lubricating of oral tissues, neutralizing acids, and washing away food particles and bacteria.
- An increased risk of dental caries – Saliva helps in remineralization process
- Increased risk of gum disease and oral infections – Saliva contains antimicrobial components that help control the growth of bacteria in the mouth. Changes in salivary composition and flow can disrupt the oral microbial balance, leading to an increased risk of gum inflammation (gingivitis) and periodontal disease)
- Oral discomfort – Dry mouth can cause discomfort, difficulty in speaking, swallowing, and wearing oral appliances such as dentures. It may also contribute to a burning sensation in the mouth (burning mouth syndrome) and an altered sense of taste.
Localized Osteitis (Dry Socket)
There have been reports suggesting a higher incidence of localized osteitis, also known as “dry socket,” following tooth extractions in women using oral contraceptives. However, specific preventive procedures are not recommended at the time of extractions, and treatment for patients developing localized osteitis should follow the clinician’s directions.
The hormonal changes caused by oral contraceptives, specifically the estrogen component, could affect the temporomandibular joint and associated structures. Estrogen is known to influence connective tissues, including those in the TMJ, and alterations in estrogen levels may impact joint function and contribute to TMJ symptoms. That said, individual responses to oral contraceptives can vary, and what may affect one person’s TMJ function may not affect another’s.
Increased Risk with Smoking
Women who smoke and take oral contraceptives have shown a significant increased risk of developing myocardial infarction (heart attack) and strokes. This risk is particularly relevant for women over 30 years of age. It is crucial for healthcare providers to consider and discuss these potential risks with patients who smoke and are using oral contraceptives.
Can birth control cause mouth ulcers?
There is limited evidence to suggest that birth control can cause mouth ulcers. Mouth ulcers, also known as canker sores or aphthous ulcers, are small, painful sores that can develop inside the mouth. They are typically round or oval with a white or yellowish appearance and a red border.
While hormonal changes due to periods can affect oral health, including the gums and salivary flow, there is no direct causal relationship between the use of birth control and the development of mouth ulcers. Mouth ulcers can have various causes, such as minor injuries, stress, certain foods, viral infections, and underlying medical conditions.
If you are experiencing recurrent or persistent mouth ulcers, it is recommended to consult with a dentist or other healthcare professional for a proper evaluation and diagnosis. They will help you to determine the underlying cause of the ulcers and provide appropriate treatment or management strategies.
Managing dental side effects of oral contraceptives
To minimize the potential effects of oral contraceptives on the periodontium (the supporting structures of the teeth), it is recommended to maintain a controlled oral hygiene program. This includes regular oral examinations, professional cleanings, and plaque control to prevent gum problems and dental issues.
In the event of gingival inflammation, treatment should involve establishing an oral hygiene program and addressing any symptoms. In most cases, treatment through scaling, root planing, and curettage is sufficient to resolve the problem. Antimicrobial mouthwashes may also be recommended as part of your home care regimen.
If you’re required to take antibiotics, you should be aware of the potential interaction between antibiotics and oral contraceptives. According to the American Dental Association (ADA) Council on Scientific Affairs, patients should be informed of the potential risk of the antibiotic reducing the effectiveness of the oral contraceptive.
As such, you should discuss with your physician the use of an additional non-hormonal means of contraception as a precautionary measure.
By practicing good oral hygiene and receiving appropriate dental care, the impact of oral contraceptives on oral health can be minimized.
Moreover, it is important for women using oral contraceptives to communicate with their healthcare providers, including both their gynecologist and dentist, about their medical history, current medication use, and any oral health concerns. This allows for personalized guidance and appropriate management strategies to ensure oral health is maintained effectively when using contraceptives.